Ohio, 2022

High Wind in Ohio, March 30 to 31, 2022

March 30 to 31, 2022 · NWS ILN · 19 events in 18 counties and zones

A deepening low pressure center in Illinois moved to lower Michigan during the evening of the 30th. As a result, a strong cold front crossed the Ohio Valley as a vigorous low level jet was in place.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A deepening low pressure center in Illinois moved to lower Michigan during the evening of the 30th. As a result, a strong cold front crossed the Ohio Valley as a vigorous low level jet was in place. Significant winds with damaging gusts were found across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 30, 7:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 30, 7:57 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
857 PM EDT Wed Mar 30 2022

.SYNOPSIS...
A powerful and deep low pressure system initially in central
Illinois this evening will strengthen further as it moves into
northern Lower Michigan by Thursday morning. Strong winds
surrounding this system will continue an elevated fire weather
threat into this evening, and risk of strong wind gusts
overnight with showers and storms in the Ohio Valley. Cooler air
will filter in on Thursday with lingering showers, but drier
conditions should take hold for much of the weekend outside of
some shower chances on Saturday night.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An update on the overall concerns overnight...

General Setup:
Although there is currently a surface low located in
southeastern Wisconsin, the main concern overnight will be with
a stronger / more consolidated surface low expected to develop
in the next few hours in southern Illinois. This low will then
move NNE through northwest Indiana and into southern Michigan,
with recent HRRR/RAP runs indicating it will deepen to somewhere
around 978mb by 12Z. Ahead of the 850mb reflection of this low,
a SSE low-level jet will rapidly increase in strength over the
next few hours across the middle Ohio Valley, peaking out at
70-75 knots in the 04Z-06Z time frame across the ILN forecast
area. The overall scenario regarding the arrangement of
different lines of showers, different troughs, and eventually a
cold front moving east through the area, remains somewhat
convoluted. This forecast update will attempt to cover three
aspects of the threat.

1) The first aspect deals with not just the incoming convective
line, but with the potential for strong wind gusts just ahead of
it (as described nicely in the previous discussion). Recent HRRR
runs have been a little less robust on how the convective line
will hold together across the ILN forecast area, suggesting it
may only do so for the southern portions of the CWA. Radar
trends between 8PM-9PM in southern Indiana and western Kentucky
have been generally downward, though HRRR runs suggest some
intensification is possible as the LLJ kicks in. Low level shear
will be very strong -- 60-70 knots out of the SW at 0-3km, and
40-50 knots out of the SSW at 0-1km. Even with weak convection,
and even with virtually no CAPE in place at all, this much
atmospheric wind will support a threat for scattered strong wind
gusts -- and perhaps some isolated damaging gusts. The expected
orientation of the line, with respect to the 0-1km shear vector,
would suggest only an extremely low chance of mesovortex
generation / tornadogenesis. This would only be favored if there
is a well-defined kink or break in the line. With all of this
said, there is perhaps a more concerning signal in recent
HRRR/RAP runs just ahead of the convective line, as the very dry
inverted-V type mixed boundary layer finally begins to saturate.
Just as this is occurring, there will be some potential for very
strong winds to mix down to the surface. In fact, both the 22Z
HRRR and 23Z RAP, using KCVG as an example, suggest that >50kt
gusts will be possible. Upstream conditions over central
Kentucky will be monitored carefully over the next few hours.
For now, the wind gust grids have been increased by a few knots,
but if it starts to appear that a higher-end scenario is about
to occur, a High Wind Warning could be needed.

2) There may also be the potential for some secondary convection
to develop a couple hours behind the initial batch, but still
ahead of the cold front. The LLJ max will be moving out of the
area, but there will still be fairly strong winds just aloft.
There may also be some weak instability present, because of some
mid-level cooling that will lead to a slight improvement in
lapse rates. This would suggest that there will be a continued
potential for strong winds with any convective activity behind
the first line that moves through.

3) The actual cold front will cross the area between 10Z and
16Z. Based on its orientation (SSW-to-NNE) and the loosening
theta-e contours seen on model guidance, it appears that this
front will be weakening as it moves through the region. BUFKIT
wind gusts are generally in the 25-35 knot range with the front,
suggesting impacts will be minor and should stay sub-advisory.

Previous discussion >
Concern/impacts overnight will be tied to winds - both
convectively driven and non-convectively driven. As low pressure
in central Illinois begins to rapidly deepen owing to parent
shortwave trough going negative tilt, mass response will be
significant in the lower Ohio Valley this evening with the
formation of a potent QLCS off to the west/southwest. There is
considerable uncertainty on the maintenance/structure of this
convective system into the CWA around midnight. HRRR runs...in
addition to 30.12Z NSSL-WRF have been adamant that the structure
of this system will remain intact into at least the CVG Tri-
State, and even further east across northern Kentucky and far
southern Ohio before weakening as it approaches the Scioto
Valley. Other CAMS, including the FV3-WRF and NAM-3km are much
less bullish, and either trend the the QLCS southward into more
of Kentucky, or diminish it as it enters the Tri-State. Given
the dynamics of the synoptic pattern, I am apt to believe a
system with some decent structure/integrity making its way into
the southwest half of the CWA in the 12A-3A time range. Given
this will be coincident with a 50-60kt 925mb low level jet,
transport of damaging gusts a distinct possibility with the
strongest line segments during the overnight hours. And given
extreme low level shear/SRH - even in the absence of lightning -
could not rule out QLCS mesovortex generation and a brief/weak
tornado - chances of this greatest south of the Ohio River.

The other concern is non-convective wind potential. As the
central Illinois low moves to Michigan and deepens considerably
to a sub 980mb cyclone, pressure falls and mass response will
increase dramatically just ahead of the convective line. Low
level jet at 850mb surges past 80kts, and dry sub-cloud layers
suggest a somewhat favorable lapse rate that could aid in some
of this getting to the surface outside of showers. Confidence in
this is not high, but there is considerable upside/potential if
the lowest 1km lapse rate remains favorable for mixing in the
overnight. If it does...and some NWP forecast soundings suggest
it will (HRRR/GFS, etc) there could be some strong (approaching
50kt) wind gusts both immediately ahead of the showers, and
immediately in their wake.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Actual cold front will be entering the CWA around or just before
sunrise, and cross the area during the morning. A broken line of
weak showers is likely with this feature, and given continued
strong wind fields aloft, some decent gusts still likely through
the early to mid morning hours on increasing cold advection.
Gusty winds continue into the afternoon, with plenty of clouds
and much cooler temperatures. Perhaps some light instability
driven showers or sprinkles on Thursday night as the coldest
air wraps into the forecast area.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The mid level shortwave ejects out of our area Friday morning
allowing any residual pcpn to taper off by Friday afternoon.
Highs Friday reach low 40s north to upper 40s south as high
pressure approaches from the west.

A second burst of mid level energy moves through the region Saturday
afternoon/ evening allowing for another chance of showers. Highs
Saturday in the low to mid 50s. Pcpn moves out of the CWA from west
to east by early hours Sunday morning with low temperatures in upper
30s north/low 40s south.

High pressure Sunday allows for a brief break from pcpn before a
series of mid waves move through the region. Temperatures at the
start of the work week look to be slightly above normal through the
end of the fcst period.

Ensemble guidance hinting at another potent system moving into the
Ohio Valley mid week. Something to watch.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Active weather will occur at the TAF sites tonight.

Through the first few hours, dry VFR conditions are expected,
with southerly winds still gusting into the 20-30 knot range at
times. Winds will increase significantly after 04Z at all TAF
sites, with SSE wind gusts that are expected to exceed 40kts,
and may exceed 45kts. These gusts may occur along with a line of
showers, which could also bring brief MFVR conditions. However,
strong wind gusts are also possible outside of any showers. The
primary time period for the strongest wind gusts has been marked
with a TEMPO group at all of the TAF sites. Even after this
period has ended, some very gusty SSE winds will continue
through the morning, and even into the day on Thursday.

MVFR conditions will eventually move into the TAF sites before
daybreak Thursday, with ceilings lifting/scattering to VFR by
afternoon for all sites except KDAY.

OUTLOOK...MVFR conditions are possible Thursday night into
Friday morning. MVFR conditions are possible Saturday night.

&&

.FIRE WEATHER...
Winds from 20 to 30 mph, combined with air temperatures in the
70s to lower 80s, and dewpoints in the 30s and 40s, has led to a
large area of Red Flag Warning conditions across Kentucky and
southern Ohio today. Some of these conditions are quite extreme
for the local climatology, especially along the Scioto River in
south central Ohio and into northern Kentucky where RH values
below 20% have been noted. Conditions are peaking now and will
begin to stabilize with the loss of sun angle after 6 PM, which
will reduce some of stronger winds/gusts. This...and persistent
moisture advection...should add boundary layer moisture /RH/
quite readily after about 7 PM which should greatly improve the
fire weather conditions in all areas.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 6 AM EDT Thursday for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 6 AM EDT Thursday for KYZ089>100.
IN...Wind Advisory until 6 AM EDT Thursday for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...Binau
NEAR TERM...Binau/Hatzos
SHORT TERM...Binau
LONG TERM...CA/Campbell
AVIATION...Hatzos
FIRE WEATHER...
Hazardous weather outlook, Mar 30, 7:04 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
804 PM EDT Wed Mar 30 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
804 PM EDT Wed Mar 30 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong wind gusts are expected tonight through early Thursday
morning. There is also a chance for some isolated damaging wind
gusts, as a line of showers moves across the area between 12AM and
4AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Local storm report, Mar 30, 9:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1002 PM EDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     NON-TSTM WND GST KMGY WRIGHT BROS APT    39.59N 84.22W
03/30/2022  M47 MPH          MONTGOMERY         OH   ASOS

&&

LC
Local storm report, Mar 30, 9:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1005 PM EDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND GST KYMESO ALEXANDRIA 5NW   39.02N 84.47W
03/30/2022  M46 MPH          CAMPBELL           KY   MESONET

&&

LC
Local storm report, Mar 30, 9:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1041 PM EDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     NON-TSTM WND GST KI68 LEBANON APT        39.46N 84.25W
03/30/2022  M48 MPH          WARREN             OH   AWOS

&&

LC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 high wind. Local standard time, as filed.

High Wind, Mercer

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Trees were blown across roadways.

High Wind, Auglaize

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Auglaize forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Trees and power poles were downed in various spots across the county. A fence was blown into a roadway in St. Marys. The Auglaize County Neil Armstrong airport measured a gust to 48 mph.

High Wind, Shelby

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Shelby forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Trees downed in various spots across the county. A gust to 48 mph was measured in Sidney.

High Wind, Darke

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Darke forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

About 15-20 power poles and lines were downed in the county. A gust to 52 mph was measured in New Weston, along with a 45 mph gust in Union City.

High Wind, Preble

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Preble forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Trees and powerlines were blown down across the county.

High Wind, Miami

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Miami forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

A few large trees were blown down in Piqua. A gust to 46 mph was measured in Pleasant Hill.

High Wind, Montgomery

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

A gust to 58 mph was measured at the Dayton-Wright Brothers airport KMGY. Large trees were blown down in Oakwood, one destroying a porch. The Dayton airport KDAY measured a gust to 56 mph. A 53 mph gust was recorded in Dayton, and a 48 mph gust was measured in Union.

High Wind, Champaign

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Champaign forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

Trees, lines, and power poles were blown down in various spots across the county. A 47 mph gust was measured at the Urbana-Grimes Field airport.

High Wind, Clark

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Clark forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Trees were blown down. A 47 mph gust was recorded in Springfield.

High Wind, Clark

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Clark forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Trees were blown down. A 47 mph gust was recorded in Springfield.

High Wind, Greene

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Trees were blown down, particularly in Spring Valley Township. A gust to 53 mph was measured at the Wright-Patterson Air Force Base, while a gust to 50 mph was recorded in Xenia.

High Wind, Madison

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Trees were blown down, particularly in the London area. A gust to 51 mph was measured at the Madison County airport.

High Wind, Franklin

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The airport at Bolton Field measured a gust to 58 mph.

High Wind, Fayette

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

A few trees were blown down in various spots in the county. A gust to 51 mph was measured at the Fayette County airport.

High Wind, Ross

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Ross forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

A gust to 63 mph was recorded at the Ross County airport.

High Wind, Hamilton

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Hamilton forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A gust to 69 mph was recorded at Lunken Field. Other trees were blown down in the county.

High Wind, Warren

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

About 15-20 power poles were downed across the county, along with some trees. A gust to 51 mph was measured by the AWOS system at the Warren County airport.

High Wind, Clinton

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Clinton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Numerous trees and limbs were blown down in the Clarksville area. A gust to 51 mph was recorded by the ASOS in Wilmington, while a 48 mph gust was measured in New Vienna.

High Wind, Clermont

When
March 30, 10:00 PM EST to March 31, 3:00 AM EST
Where
Clermont forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Trees were blown down across the county. A gust to 56 mph was measured in Goshen, with a gust to 53 mph recorded at the Clermont County airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017405, 1017406, 1017407, 1017408, 1017409, 1017410, 1017412, 1017413, 1017415, 1017416, 1017417, 1017418, 1017420, 1017421, 1017422, 1017423, 1017424, 1017425, 1017426.